Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 80, NWS Chicago, IL

October 10, 2021

NWS Chicago, IL issued this small craft advisory at Oct 10, 2021, 3:01 PM CDT. It took effect at Oct 10, 2021, 10:00 PM CDT. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2021, 3:01 PM CDT (20:01 UTC)
In effect from
Oct 10, 2021, 10:00 PM CDT
Expired
Oct 12, 2021, 4:00 AM CDT
In force
30 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

115 
WHUS73 KLOT 102001
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
301 PM CDT Sun Oct 10 2021

LMZ740>742-110415-
/O.NEW.KLOT.SC.Y.0080.211011T0300Z-211012T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
301 PM CDT Sun Oct 10 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM
CDT TUESDAY...

* WHAT...South winds to 30 kt and waves to 5 feet.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...From 10 PM this evening to 4 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743>745-110415-
/O.NEW.KLOT.SC.Y.0080.211011T0300Z-211012T0900Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
301 PM CDT Sun Oct 10 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM
CDT TUESDAY...

* WHAT...South winds to 30 kt, with some gale force gusts to 35 kt
  possible on Monday. Waves to 4 feet.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...From 10 PM this evening to 4 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
6 follow-up statements
337 
WHUS73 KLOT 110238
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
938 PM CDT Sun Oct 10 2021

LMZ740>742-111045-
/O.CON.KLOT.SC.Y.0080.211011T0300Z-211012T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
938 PM CDT Sun Oct 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT
TUESDAY...

* WHAT...South winds to 30 kt and waves to 5 feet.

* WHERE...Northerly Island to Calumet Harbor IL, Winthrop Harbor 
  to Wilmette Harbor IL and Wilmette Harbor to Northerly Island 
  IL.

* WHEN...Until 4 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743>745-111045-
/O.CON.KLOT.SC.Y.0080.211011T0300Z-211012T0900Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
938 PM CDT Sun Oct 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT
TUESDAY...

* WHAT...South winds to 30 kt, with some gale force gusts to 35 
  kt possible on Monday. Waves to 4 feet.

* WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City 
  IN and Calumet Harbor IL to Gary IN.

* WHEN...Until 4 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
462 
WHUS73 KLOT 110857
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
357 AM CDT Mon Oct 11 2021

LMZ740>742-111700-
/O.CON.KLOT.SC.Y.0080.000000T0000Z-211012T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
357 AM CDT Mon Oct 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT
TUESDAY...

* WHAT...South winds to 30 kt and waves to 6 feet.

* WHERE...Northerly Island to Calumet Harbor IL, Winthrop Harbor 
  to Wilmette Harbor IL and Wilmette Harbor to Northerly Island 
  IL.

* WHEN...Until 4 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743>745-111700-
/O.CON.KLOT.SC.Y.0080.000000T0000Z-211012T0900Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
357 AM CDT Mon Oct 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT
TUESDAY...

* WHAT...South winds to 30 kt, with some gale force gusts to 35 
  kt possible on Monday. Waves to 4 feet.

* WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City 
  IN and Calumet Harbor IL to Gary IN.

* WHEN...Until 4 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
937 
WHUS73 KLOT 111435
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
935 AM CDT Mon Oct 11 2021

LMZ740>742-112245-
/O.CON.KLOT.SC.Y.0080.000000T0000Z-211012T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
935 AM CDT Mon Oct 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT
TUESDAY...

* WHAT...South winds to 30 kt and waves to 6 feet.

* WHERE...Northerly Island to Calumet Harbor IL, Winthrop Harbor 
  to Wilmette Harbor IL and Wilmette Harbor to Northerly Island 
  IL.

* WHEN...Until 4 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743>745-112245-
/O.CON.KLOT.SC.Y.0080.000000T0000Z-211012T0900Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
935 AM CDT Mon Oct 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT
TUESDAY...

* WHAT...South winds to 30 kt, with some gale force gusts to 35 kt
  possible today. Waves to 4 feet.

* WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City 
  IN and Calumet Harbor IL to Gary IN.

* WHEN...Until 4 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
103 
WHUS73 KLOT 112048
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
348 PM CDT Mon Oct 11 2021

LMZ740>742-120200-
/O.EXT.KLOT.SC.Y.0080.000000T0000Z-211012T0200Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
348 PM CDT Mon Oct 11 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

* WHAT...South winds to 25 kt and waves to 5 feet.

* WHERE...Northerly Island to Calumet Harbor IL, Winthrop Harbor 
  to Wilmette Harbor IL and Wilmette Harbor to Northerly Island 
  IL.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743>745-120200-
/O.EXT.KLOT.SC.Y.0080.000000T0000Z-211012T0200Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
348 PM CDT Mon Oct 11 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

* WHAT...South winds to 25 kt. Some gusts to 30 kt possible this 
  evening. Waves to 4 feet.

* WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City 
  IN and Calumet Harbor IL to Gary IN.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
258 
WHUS73 KLOT 120148
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
848 PM CDT Mon Oct 11 2021

LMZ740>742-120900-
/O.EXT.KLOT.SC.Y.0080.000000T0000Z-211012T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
848 PM CDT Mon Oct 11 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM CDT TUESDAY...

* WHAT...Southeast winds to 25 kt becoming southwest. Significant
  waves to 5 ft.

* WHERE...Northerly Island to Calumet Harbor IL, Winthrop Harbor 
  to Wilmette Harbor IL and Wilmette Harbor to Northerly Island 
  IL.

* WHEN...Until 4 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743>745-120900-
/O.EXT.KLOT.SC.Y.0080.000000T0000Z-211012T0900Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
848 PM CDT Mon Oct 11 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM CDT TUESDAY...

* WHAT...Southeast winds to 25 kt becoming southwest. Significant
  waves to 5 ft.

* WHERE...Gary to Burns Harbor IN, Burns Harbor to Michigan City 
  IN and Calumet Harbor IL to Gary IN.

* WHEN...Until 4 AM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
397 
WHUS73 KLOT 120856
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
356 AM CDT Tue Oct 12 2021

LMZ740>742-121000-
/O.EXP.KLOT.SC.Y.0080.000000T0000Z-211012T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
356 AM CDT Tue Oct 12 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM CDT EARLY THIS
MORNING...

Winds have eased and turned offshore, allowing waves to subside.
Therefore the small craft advisory will be allowed to expire.

$$

LMZ743>745-121000-
/O.EXP.KLOT.SC.Y.0080.000000T0000Z-211012T0900Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
356 AM CDT Tue Oct 12 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM CDT EARLY THIS
MORNING...

Winds have eased, allowing waves to subside. Therefore the small 
craft advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Oct 10, 2:44 PM CDT, 17 minutes earlier.

Area forecast discussion, Oct 10, 2:44 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
244 PM CDT Sun Oct 10 2021

.SHORT TERM...
320 AM CDT

Through Monday morning...

Early morning surface analysis shows two surface low pressure
systems over the central U.S.: one of which is a mature cyclone
located over the eastern Dakotas/western Minnesota and the other and
the other is a wave over the southern Plains that is still fairly
early in the process of cyclogenesis. The latter of these systems
will bring the threat of severe weather to the area of Monday (more
on that later), while the former will play a role in today's shower
and storm chances.

Warm air advection aloft allowed for some light showers and even a
few isolated lightning strikes to occur overnight within a regime
characterized by fairly steep mid-level lapse rates. While any
lingering light showers within the initial push of warm advection
should exit the area by sunrise, additional showers and
thunderstorms are expected to develop later this morning within
the warm conveyor belt associated with the northern low pressure
system. Satellite trends and model guidance would suggest that
this activity would track through northwestern Illinois and areas
generally along the Illinois-Wisconsin border (current slight
chance and chance PoPs remain confined roughly northwest of a
LaSalle to Evanston line) during the morning and afternoon hours
before mostly fading by early evening. Additional waves of showers
and storms may then continue training through the I-39 corridor
through the overnight hours prior to the arrival of Monday's
system.

Perhaps the more notable weather feature on Sunday will be the
abnormally warm temperatures in our continued stretch of
unseasonable early October warmth. Highs are expected to range from
the upper 70s to the mid 80s with the warmer temperatures occurring
the farther south you go. Mid 60s dew points will make it feel more
like early August rather than early October, and there won't be much
relief from the warmth and humidity overnight either. Record daily
high temperatures (86 for Chicago and 88 for Rockford) are unlikely
to be broken, but the record daily high minimum temperatures for
both cities (68 for Chicago and 67 for Rockford) certainly look to
be in jeopardy with today's low temperatures currently forecasted to
be 70 and 67 for Chicago and Rockford, respectively. Overnight
temperatures from Sunday night into Monday morning are only expected
to fall into the mid-upper 60s and could also stand a chance to
break or at least tie the record daily high minimum temperatures for
October 11th (66 for both Chicago and Rockford), though falling
temperatures Monday evening may ultimately prevent that from
happening.

Only other thing to note for Sunday's forecast is that winds will be
out of the south and will be fairly breezy, possibly gusting up to
around 30 mph or so at times.

Ogorek

&&

.LONG TERM...
243 PM CDT

Tuesday through Sunday...

After an active weather day on Monday, things will quiet down for
Tuesday. In fact, Tuesday is shaping up to be a nice weather day
across the area, with seasonably mild daytime highs in the low
70s under partly cloudy skies. This quiet period of weather will
be short lived, however, as another vigorous storm system will
quickly track northeastward from the southwestern CONUS on Tuesday
into the eastern Dakotas by late Wednesday. While this storm
system will track well to our northwest, it will drive a frontal
boundary across the area into Wednesday evening. This front looks
to interact with another plume of deep Gulf Moisture streaming
northward into the area Wednesday afternoon. As a result, we look
to have our next decent chance for a period of showers and
thunderstorms during the afternoon and evening on Wednesday.

The threat of showers will become lower over northern IL for the
end of the week, though the threat may persist over southern
sections of the area into Friday as another disturbance tries to
track eastward over the Mid-Missouri Valley. The extent of
precipitation into much of northern IL remains unclear at this
time. Otherwise, cooler air more typical of mid- October does
look to spread into the area for Friday and Saturday. This should
yield lower 60s for highs and lows down in the 40s by the end of
the period.

KJB

&&

.AVIATION...
For the 18Z TAFs...

The main aviation weather concerns are:
-Some scattered showers/storms far northern IL through
 mid-afternoon.
-Threat of severe thunderstorms Monday afternoon.
-Strong gusty south winds Monday afternoon.

Scattered showers, and some embedded thunderstorms, continue to
track northeasterly across northern IL early this afternoon. This
activity is likely to persist across far northern IL through 20z
to 21z before the focus begins to shift northward. The threat for
thunderstorms is expected to remain widely scattered for the next
couple hours, so we continue to message this in the TAFs as a VCTS.
Otherwise, expect southerly winds to remain breezy this afternoon,
with some occasional gusts up in the 20 to 25 kt range.

Winds just under 2,000 ft AGL are expected to increase up around
45 kt from the south-southwest this evening. This is likely to
increase the threat for some LLWS at the terminals tonight.
Forecast thinking on this has not changed, so no changes were made
to the going forecast for LLWS tonight.

Our main weather maker for Monday is the area of low pressure,
and its accompanying upper level impulse, currently located near
the TX Panhandle. This storm system will quickly track
northeastward across MO and into eastern IA by early Monday
evening. As it does so, the threat of severe thunderstorms and
strong gusty south winds will increase at the terminals,
especially during the afternoon and into the early evening hours
of Monday. While the main threat of storms on Monday looks to be
after 18z at the Chicago area terminals, KRFD could experience
storms as early as 14z. For this reason we introduced some showers
and storms at KRFD Monday morning, but have instead hit the
period from 19-20z and later periods in the 30 hour Chicago
terminal sites.

Outside of the thunderstorms the primary weather concern will be
the strong south winds, which are expected to become quiet gusty
during the afternoon. Nearly due south winds (160-180 direction)
look to gust just in excess of 30 kt at times during this
afternoon. This is likely to thus result in some cross wind
impacts on ORD's west-to-east oriented runways.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
     LMZ745...10 PM Sunday to 4 AM Tuesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Oct 10, 4:18 AM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
418 AM CDT Sun Oct 10 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-110930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
418 AM CDT Sun Oct 10 2021 /518 AM EDT Sun Oct 10 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

DISCUSSION...

Isolated thunderstorms are possible today, mainly north of I-88
across far northern Illinois. No severe weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
  Limited Non Thunderstorm Wind Risk.
Wednesday...
  Limited Thunderstorm Risk.

DISCUSSION:

An approaching storm system will bring thunderstorms to the
area Monday and Monday evening. Some severe storms are possible,
especially from late morning through early evening. Some of these
storms may be capable of producing damaging winds, hail and
even an isolated tornado. Strong south winds with gusts of
40 to 45 mph are possible outside of thunderstorms.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 35 to 40 mph.

LMZ740>745-110930-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
418 AM CDT Sun Oct 10 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Hazardous conditions for small craft are likely.
  Limited Severe Thunderstorm Risk.

Wednesday... Limited Thunderstorm Risk.

Ratzer

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 7:45 AM CDTSpecial Weather StatementLOTBoone45 min

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.